Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 304, NWS Bismarck, ND

August 22, 2011Foster County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 9:56 PM CDT for Foster County, Wells County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 9:56 PM CDT (02:56 UTC)
Expired
Aug 22, 2011, 11:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Foster County, ND, Wells County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KBIS 230256
SVRBIS
NDC031-103-230400-
/O.NEW.KBIS.SV.W.0304.110823T0256Z-110823T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CATHAY TO 9 MILES SOUTH OF
  SYKESTON...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARLOW...CARRINGTON...MELVILLE...BORDULAC...GRACE CITY...JUANITA...
  MCHENRY AND GLENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4733 9848 4732 9950 4764 9954 4765 9926
      4760 9925 4759 9849
TIME...MOT...LOC 0256Z 250DEG 29KT 4762 9939 4735 9937
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN/TAEGER
2 follow-up statements
720 
WWUS53 KBIS 230330
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT MON AUG 22 2011

NDC031-103-230400-
/O.CON.KBIS.SV.W.0304.000000T0000Z-110823T0400Z/
FOSTER ND-WELLS ND-
1030 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS AND WESTERN FOSTER COUNTIES UNTIL 1100 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF SYKESTON...OR 42 MILES NORTHWEST OF JAMESTOWN...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARRINGTON...MELVILLE...BARLOW AND BORDULAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4733 9893 4732 9894 4733 9931 4749 9936
      4759 9924 4758 9886 4733 9882
TIME...MOT...LOC 0330Z 250DEG 29KT 4739 9925
WIND...HAIL 60MPH 1.00IN

$$
JPM/JJT
435 
WWUS53 KBIS 230359
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT MON AUG 22 2011

NDC031-103-230408-
/O.EXP.KBIS.SV.W.0304.000000T0000Z-110823T0400Z/
FOSTER ND-WELLS ND-
1059 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS AND WESTERN
FOSTER COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER...SMALL HAIL AND WIND GUSTS AROUND 40 MILES PER HOUR 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4733 9893 4732 9894 4733 9931 4749 9936
      4759 9924 4758 9886 4733 9882
TIME...MOT...LOC 0358Z 250DEG 29KT 4747 9894

$$

MARTIN/TAEGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:07 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 22, 7:07 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT MON AUG 22 2011

.UPDATE...
UPDATE SKY...TEMPERATURE AND HUMIDITY GRIDS.

&&

.DISCUSSION...
ATMOSPHERE FROM WHAT CAN BE SEEN SO FAR ON 00Z UPPER AIR SOUNDING
IS REMAINS SLIGHTLY CAPPED...AND THIS SEEMS BORN OUT BY INCIPIENT
CONVECTION FIRING THEN WEAKENING. SHEAR IS MARGINAL AS WELL BUT
WILL KEEP SLIGHT CHANCE THUNDERSTORMS IN FORECAST THOUGH VERY
LITTLE CLOUD TO GROUND LIGHTNING SO FAR.

&&

.AVIATION...
WITH CONVECTION FIRING ALONG DRY LINE EXTENDING FROM NORTH CENTRAL
TO SOUTHWEST NORTH DAKOTA MOVED UP VICINITY THUNDERSTORMS OVER
SOUTH CENTRAL AERODROME SITES AS WELL INCREASING WINDS SOME OVER
THE WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 22, 8:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             LINCOLN                 46.76N 100.70W
08/22/2011  M0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            UP TO PENNY SIZED HAIL WITH HEAVY RAIN...LASTED APPROX.
            10 MINS

&&

LHUBER
Local storm report, Aug 22, 8:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 NNE WING              47.25N 100.21W
08/22/2011  E1.50 INCH       BURLEIGH           ND   TRAINED SPOTTER

            HAIL LASTED ABOUT 5 MINUTES. NOT MUCH WIND.

&&

JP MARTIN
Special weather statement, Aug 22, 9:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON AUG 22 2011

NDZ047-230315-
LOGAN-
931 PM CDT MON AUG 22 2011

...STRONG THUNDERSTORMS IN LOGAN COUNTY...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL LOGAN COUNTY
NORTHEAST OF NAPOLEON...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GACKLE BY 1000 PM CDT...

THIS STORM WILL AFFECT HIGHWAYS 34 AND 30 IN NORTHERN LOGAN COUNTY.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING
Local storm report, Aug 22, 9:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 SE TUTTLE             47.10N 99.93W
08/22/2011  M1.00 INCH       KIDDER             ND   TRAINED SPOTTER

            LARGEST SIZED HAIL WAS QUARTERS...HEAVY RAIN... LASTED
            APPROX 5 MINS...

&&

LHUBER
Special weather statement, Aug 22, 9:49 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT MON AUG 22 2011

NDZ036-037-047-048-230345-
KIDDER-LA MOURE-LOGAN-STUTSMAN-
949 PM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR STUTSMAN COUNTY THUNDERSTORMS...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF
JAMESTOWN TO STREETER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THESE
STORMS.

STORMS WERE MOVING ALONG INTERSTATE 94 AND WILL AFFECT TRAFFIC FROM
MEDINA TO JAMESTOWN.

OTHER TOWNS IN THE PATH OF THEE STORMS INCLUDE CLEVELAND AND
SYDNEY.

JP MARTIN/TAEGER
Local storm report, Aug 22, 9:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     3 NW MEDINA             46.92N 99.34W
08/22/2011  E60 MPH          STUTSMAN           ND   TRAINED SPOTTER

            HEAVY RAIN AND WINDS UP 60 MPH ESTIMATED...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder53 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells54 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 10:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:23 PM CDTSevere Thunderstorm WarningBISLaMoure52 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.